Abstract: Slide Presentations |

Thrombocytopenia Associated with Chronic Intravenous Epoprostenol Therapy FREE TO VIEW

Charles W. Hargett, MD*; Gregory S. Ahearn, MD; Abby M. Krichman, RRT; Virginia R. Ward, RN; Marguerite Thoma, RN; Victor F. Tapson, MD
Author and Funding Information

Duke University, Durham, NC


Chest. 2004;126(4_MeetingAbstracts):760S. doi:10.1378/chest.126.4_MeetingAbstracts.760S-b
Text Size: A A A
Published online


PURPOSE:  Although anecdotal evidence suggests thrombocytopenia occurs frequently in patients receiving epoprostenol (EPO), no published data has described this possible side effect. Toward this end, we assessed the risk of thrombocytopenia in 43 patients with pulmonary hypertension treated with chronic (> 1 month) intravenous epoprostenol.

METHODS:  Records for 43 patients from the Duke Pulmonary Hypertension Database undergoing chronic intravenous epoprostenol therapy were retrospectively reviewed. Baseline characteristics (including demographics, baseline platelet count, nadir platelet count, EPO dose and duration of therapy) were summarized with descriptive statistics. Parametric tests were used to compare group means, and Pearson’s correlation coefficients were employed to investigate the relationship among EPO dose, platelet nadir, and percent fall in platelet count.

RESULTS:  Approximately two-thirds of patients (28/43, 65.1%) initiated on continuous intravenous EPO developed new thrombocytopenia. Of these, 20 cases (46.5%) were mild (platelet count between 100,000 and 149,000), 7 cases (16.3%) were moderate (platelet count between 50,000 and 99,000), and 1 case (2.3%) was severe (platelet count less than 50,000). Major bleeding occurred in a single patient who developed mild thrombocytopenia and who was on concurrent coumadin therapy. Thrombocytopenia resolved in two patients in whom EPO was discontinued for other reasons. There was no correlation between the frequency or severity of thrombocytopenia based on etiology of pulmonary hypertension. There was no relationship identified between EPO dose and either platelet nadir or percent fall in platelet count.

CONCLUSION:  To our knowledge, no published report describes the risk of thrombocytopenia associated with chronic intravenous epoprostenol therapy. In our study, approximately two-thirds of patients on chronic EPO developed thrombocytopenia. Clinically significant thrombocytopenia or major bleeding was uncommon in our analysis.

CLINICAL IMPLICATIONS:  Epoprostenol should be considered a potential cause of new-onset thrombocytopenia and a complete blood cell count with platelets should be part of the routine monitoring in patients receiving therapy. The risk of thrombocytopenia may be most clinically significant in patients on concurrent anticoagulation.

DISCLOSURE:  C.W. Hargett, None.

Tuesday, October 26, 2004

12:30 PM- 2:00 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543